Georgia, 2014

Wildfire in Georgia, January 21, 2014

January 21, 2014 · NWS FFC · 1 event in 1 county or zone

A strong, dry cold front moved through the Southeast on the 21st. Low fuel moistures and strong winds combined to create fire danger conditions across the area, and a wildfire did develop in northwest Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong, dry cold front moved through the Southeast on the 21st. Low fuel moistures and strong winds combined to create fire danger conditions across the area, and a wildfire did develop in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 21, 3:00 AM EST, 3 hours earlier.

Area forecast discussion, Jan 21, 3:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EST TUE JAN 21 2014

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
VERY STRONG BUT DRY COLD FRONT IS WORKING ITS WAY THROUGH THE
TENNESSEE VALLEY AT AFD TIME. FRONT WILL BE PUSHING INTO THE AREA BY
THE START OF THE FORECAST PERIOD AND WILL HAVE CLEARED THE STATE BY
00Z TONIGHT. OF CONCERN WITH THIS FRONTAL PASSAGE IS LIGHT PRECIP
POTENTIAL IN EXTREME NORTH GEORGIA AND THE VERY STRONG WINDS BEHIND
THE FRONT. AS MENTIONED ABOVE...THE FRONT IS MAINLY DRY...BUT WITH
SUCH A STRONG SHORTWAVE /GFS THE STRONGEST WITH A 40 UNIT VORT MAX...
NAM AND ECMWF JUST A HAIR UNDER THAT/ MOVING THROUGH...OROGRAPHIC
LIFT SHOULD BE ENOUGH FOR LIGHT RAIN OR POSSIBLY SNOW SHOWERS IN
NORTH GEORGIA. AT THIS TIME DO NOT EXPECT ANY ACCUMULATIONS. SURFACE
TEMPS WOULD SUPPORT P-TYPE AS LIGHT RAIN THROUGH MOST OF THE DAY BUT
THE COMBINATION OF SYNOPTIC AND OROGRAPHIC LIFT MAY BE STRONG ENOUGH
TO GET LIGHT SNOW TO THE GROUND AT ABOVE-FREEZING TEMPS. OVERALL
THOUGH THE WINTRY PRECIP POTENTIAL IS PRETTY LOW AND AT BEST HAVE
ONLY LOW CHANCE POPS. THE BIGGER CONCERN IS WITH WINDS TODAY AS
GRADIENT INCREASES SIGNIFICANTLY BEHIND THE FRONT. CURRENT FORECASTS
CALL FOR GUSTS TO ALMOST 40 MPH TODAY WHICH IS REALLY JUST A HAIR
UNDER HIGH WIND WARNING CRITERIA /SUSTAINED WINDS AT LEAST 35 MPH OR
GUSTS AT LEAST 45 MPH/. THE WIND ADVISORY TODAY IS DEFINITELY A
HIGH-END ADVISORY EVENT AND WOULD NOT BE A BIT SURPRISED TO SEE SOME
TREES COMING DOWN HERE AND THERE.

STRONG CAA BEHIND THE FRONT WILL COMPETE WITH DIURNAL HEATING TO
ONLY ALLOW TEMPS TO WARM A FEW DEGREES TODAY FROM THIS MORNING'S
LOWS. /THAT SAID...CONFIDENCE IS NOT PARTICULARLY HIGH ON TEMPS
TODAY AS PERFORMANCE THE PAST FEW NIGHT HAS NOT BEEN ALL THAT
GREAT./ TEMPS DROP SIGNIFICANTLY OVERNIGHT TONIGHT INTO THE TEENS
ACROSS THE NORTHERN HALF OF THE AREA...20S SOUTHERN HALF...AND
PERHAPS SOME SINGLE DIGITS IN THE MOUNTAINS. NOT QUITE WHAT WE SAW A
COUPLE OF WEEKS AGO BUT STILL PRETTY DARN COLD. FOR WEDNESDAY HIGHS
STRUGGLE TO GET OUT OF THE 30S FOR NORTHWEST HALF AND AT BEST MID
40S SOUTH...AND PERHAPS REMAINING IN THE 20S IN SOME AREAS OF THE
MOUNTAINS. WINDS UNFORTUNATELY DO NOT SUBSIDE AS QUICKLY AS WE WOULD
HOPE...AND EXPECT 10-15MPH WINDS THROUGH THE NIGHT ACROSS MOST
AREAS. WITH THIS...A LARGE PORTION OF GILMER/FANNIN/UNION/TOWNS
COUNTIES WILL SEE WIND CHILLS AT OR BELOW ZERO WEDNESDAY MORNING SO
WILL ISSUE A WIND CHILL ADVISORY FOR THOSE AREAS.

TDP

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EASTERN CANADIAN AND US TROUGH WILL REMAIN STATIONARY THROUGH
THE LONG TERM WITH THE WESTERN RIDGE HOLDING FIRMLY IN PLACE. THIS
WILL KEEP A DRY NORTHWEST FLOW THAT WILL REMAIN ACTIVE WITH WEAK
SHORT WAVES WITH ASSOCIATED COLD FRONTS MOVING ACROSS THE CWA
THROUGH THE LONG TERM. THE COLD FRONTS WILL REINFORCE THE COLD AIR
OVER THE CWA. ALSO...ANY MOISTURE ASSOCIATED WITH THESE WAVES WILL
BE CONFINED TO THE MID AND UPPER LEVELS BRINGING AN INCREASE IN
CLOUDINESS WITH EACH WAVE...BUT AT THIS TIME PRECIPITATION IS NOT
EXPECTED.

17

&&

.FIRE WEATHER...
FIRE DANGER CONTINUES TODAY DUE TO LOW FUEL MOISTURES AND STRONG
WINDS. WILL LIKELY NEED ONE WEDNESDAY AS WELL WITH VERY DRY AIR
MOVING IN BEHIND THE FRONT...BUT A LITTLE EARLY TO ISSUE ONE JUST
YET.

TDP

&&

.AVIATION...
06Z UPDATE...
MAINLY A WIND FORECAST FOR THE TAF TODAY. WINDS WSW TO START
GENERALLY AROUND 5KT BUT INCREASING SIGNIFICANTLY BEHIND THE COLD
FRONT TO WNW AND NW 10-20KT G25-35KT...SLIGHTLY HIGHER AT ATL...
WITH HIGHEST GUSTS GENERALLY 17-00Z. EXPECT SCT LOW MVFR CLOUDS
3-5KFT MAINLY AT NORTHERN TAFS. CANNOT RULE OUT A BRIEF CEILING
BUT SHOULD REMAIN LOW VFR. CLEARING TREND AFTER 00Z.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM-HIGH ON CIGS /OR LACK THEREOF/ THIS MORNING.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  18  39  24 /   5   5   0   0
ATLANTA         45  17  37  25 /   5   5   0   0
BLAIRSVILLE     41  12  33  17 /  20  10   0   0
CARTERSVILLE    44  17  36  21 /  10   5   0   0
COLUMBUS        50  23  42  29 /   0   0   0   0
GAINESVILLE     44  18  35  23 /  10   5   0   0
MACON           53  23  42  25 /   5   0   0   0
ROME            44  17  37  21 /  10   5   0   0
PEACHTREE CITY  47  19  39  22 /   5   0   0   0
VIDALIA         57  28  44  30 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WIND CHILL ADVISORY FROM 3 AM TO 10 AM EST WEDNESDAY FOR THE
FOLLOWING ZONES: FANNIN...GILMER...TOWNS...UNION.

&&

SHORT TERM...TDP
LONG TERM....17
AVIATION...TDP
Hazardous weather outlook, Jan 20, 2:56 PM EST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EST MON JAN 20 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
256 PM EST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A STRONG COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA
TUESDAY BRINGING GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS
OF 25 TO 35 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF NORTH
AND CENTRAL GEORGIA FOR TUESDAY. SEE ATLNPWFFC FOR FURTHER
DETAILS.

IN ADDITION...COLDER AIR WILL BE SPREADING ACROSS THE REGION
TUESDAY. BY TUESDAY EVENING...THE COMBINATION OF THE COLD AIR AND
GUSTY WINDS WILL PUSH WIND CHILL INDEX VALUES INTO THE SINGLE
DIGITS IN THE MOUNTAINS AND THE 20S AND 30S ELSEWHERE. SOME WIND
CHILL VALUES COULD DROP BELOW ZERO IN THE MOUNTAINS BY WEDNESDAY
MORNING.

THE COMBINATION OF LOW FUEL MOISTURES AND GUSTY WINDS WILL CREATE A
HIGH FIRE DANGER TUESDAY AFTERNOON. THE HIGH FIRE DANGER
CONDITIONS MAY CONTINUE INTO WEDNESDAY...WITH LOW FUEL MOISTURES
AND HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Whitfield

When
January 21, 6:00 AM EST to 6:00 PM EST
Where
Whitfield forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown origin labeled Blackbird Gap burned 32 acres and resulted in $10,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511157.